Health of­fi­cials fo­cus on vi­ta­min E as cause of va­p­ing lung in­juries

Lodi News-Sentinel - - FRONT PAGE - By Michelle Fay Cortez

U.S. health of­fi­cials are look­ing closely at vi­ta­min E ac­etate as a po­ten­tial cause of the se­vere lung in­juries that have sick­ened thou­sands of Amer­i­cans who have used va­p­ing de­vices, in­clud­ing more than three dozen who died as a re­sult.

A study of fluid taken from the lungs of 29 pa­tients bat­tling the con­di­tion found all of them had signs of vi­ta­min E ac­etate, ac­cord­ing to a re­port from the U.S. Cen­ters for Dis­ease Con­trol and Preven­tion on Fri­day.

Vi­ta­min E ac­etate is a thick and gummy syrup, sim­i­lar in con­sis­tency to honey, that some il­le­gal mak­ers of va­p­ing liq­uids use to di­lute their prod­uct in or­der to re­duce the amount of ac­tive in­gre­di­ents they need to add.

“These new find­ings are sig­nif­i­cant,” said Anne Schuchat, prin­ci­pal deputy di­rec­tor of the CDC, in a con­fer­ence call, declar­ing the dis­cov­ery a break­through in the in­ves­ti­ga­tion. “For the first time we have iden­ti­fied a po­ten­tial toxin of con­cern, in bi­o­logic sam­ples. These find­ings pro­vide di­rect ev­i­dence of vi­ta­min E ac­etate at the pri­mary site of in­jury.”

Vi­ta­min E ac­etate is widely used in food and skin care prod­ucts, where it is safe, Schuchat said. There is a dis­tinct dif­fer­ence, how­ever, be­tween in­hal­ing some­thing and swal­low­ing it. Pre­vi­ous stud­ies have found that when vi­ta­min E ac­etate is in­haled, it may af­fect lung func­tion, she said. New York state of­fi­cials iden­ti­fied it as a pos­si­ble cul­prit in Septem­ber.

The num­ber of Amer­i­cans sick­ened in the out­break of va­p­ing-re­lated lung in­juries has been steadily in­creas­ing. As of Nov. 5, there were 2,051 cases re­ported in 49 states, the District of Columbia and one U.S. ter­ri­tory, the

CDC said on Thurs­day, with 39 con­firmed deaths.

Reg­u­la­tors had sig­naled in re­cent weeks that the out­break was likely tied to the use of black­mar­ket va­p­ing prod­ucts con­tain­ing THC, the psy­choac­tive in­gre­di­ent in mar­i­juana, though they hadn’t drawn a di­rect link to any one prod­uct, be­hav­ior or in­gre­di­ent. The CDC has said that in a small per­cent­age of con­firmed ill­nesses, pa­tients had re­ported us­ing nico­tine-only prod­ucts.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.